Colorado, 2006Winter Storm in Colorado, December 19 to 21, 2006
December 19 to 21, 2006 · NWS GLD · 3 events in 3 counties and zones
A slow-moving low pressure system produced significant snow and ice accumulations across eastern Colorado, southwest Nebraska and western Kansas. Snow totals of 6-12 inches were common along the Kansas-Colorado border, with 1/2-11/2 inch ice accumulations further east in Kansas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving low pressure system produced significant snow and ice accumulations across eastern Colorado, southwest Nebraska and western Kansas. Snow totals of 6-12 inches were common along the Kansas-Colorado border, with 1/2-11/2 inch ice accumulations further east in Kansas. This storm produced widespread power outages in Kansas and sporadic outages in Colorado. In extreme east-central Colorado, Cheyenne county received 4-7 inches of snow on top of 1/4 inch of ice, Kit Carson county received 6-10 inches of snow on top of 1/4 inch of ice, and Yuma county received 6-12 inches of snow on top of 1/8-1/4 inch of ice. Damage estimates are not yet available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 19, 11:31 AM MST, 29 minutes earlier.
Area forecast discussion, Dec 19, 11:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MST TUE DEC 19 2006
.UPDATE...BUSY DAY ON THE SHORT TERM DESK. UPDATED POPS AND PRECIP
TYPE TO BETTER REFLECT CURRENT AND ANTICIPATED TRENDS. LOWERED MAX
TEMPS ACROSS THE SOUTHWEST HALF OF THE CWA. VARIETY OF
PRECIPITATION ALREADY BEING REPORTED ACROSS THE CWA WITH AN
INCREASE IN INTENSITY AND COVERAGE EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON HOURS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 AM MST /12 PM CST/ THURSDAY FOR
KSZ001-KSZ013-KSZ027-KSZ041.
WINTER STORM WARNING UNTIL 12 PM CST THURSDAY FOR KSZ002-KSZ003-
KSZ014-KSZ015-KSZ028-KSZ029-KSZ042.
ICE STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY
FOR KSZ004-KSZ016.
NE...WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR NEZ079.
WINTER STORM WARNING UNTIL 12 PM CST THURSDAY FOR NEZ080-NEZ081.
CO...WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR COZ090-COZ091-
COZ092.
&&
BLAIRHazardous weather outlook, Dec 19, 4:53 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
453 AM MST TUE DEC 19 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
453 AM MST TUE DEC 19 2006 /553 AM CST TUE DEC 19 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF PRECIPITATION WILL EXPAND IN COVERAGE THIS AFTERNOON
AND EVENING AS A POWERUL STORM SYSTEM APPROACHES FROM THE SOUTHWEST.
AN ICE STORM WARNING IS IN EFFECT THROUGH WEDNESDAY FOR GRAHAM AND
NORTON COUNTIES. FREEZING RAIN IS EXPECTED TO INCREASE THROUGH THE
EVENING HOURS CONTINUING THROUGH THE DAY ON WEDNESDAY BEFORE
GRADUALLY MIXING WITH SLEET AND CHANGING TO SNOW. SIGNIFICANT ICE
ACCUMULATIONS GREATER THAN ONE-HALF INCH ARE EXPECTED.
A WINTER STORM WARNING IS IN EFFECT FURTHER WEST...WHERE
SLEET...SNOW AND FREEZING RAIN WILL EXPAND IN COVERAGE THIS EVENING
AND CONTINUE THROUGH THE NIGHT. FREEZING RAIN AND SLEET WILL CHANGE TO
ALL SNOW WEST OF A LINE FROM MCCOOK TO THE MONUMENT ROCKS DURING THE
MORNING HOURS ON WEDNESDAY. LOCATIONS ALONG AND WEST OF A LINE FROM
BENKELMAN TO BREWSTER TO TRIBUNE ARE EXPECTED TO SEE A MIX OF SLEET
AND SNOW THIS EVENING CHANGING TO ALL SNOW BEFORE MIDNIGHT. SNOW MAY
BE HEAVY AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FREEZING RAIN AND SLEET WILL GRADUALLY CHANGE TO ALL SNOW FROM WEST
TO EAST DURING THE AFTERNOON HOURS ON WEDNESDAY. SNOW MAY BE HEAVY
AT TIMES. NORTHERLY WINDS WILL INCREASE WEDNESDAY AFTERNOON WITH
REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. THE SNOW WILL
CONTINUE INTO THE DAY ON THURSDAY BEFORE DIMINISHING FROM WEST TO
EAST. TOTAL SNOWFALL ACCUMULATIONS OF 10-15 INCHES ARE EXPECTED WEST
OF HIGHWAY 83 WHILE SIGNIFICANT AMOUNTS OF ICE WILL BE POSSIBLE
ALONG AND EAST OF HIGHWAY 83. IF FREEZING RAIN AND SLEET CHANGE TO
SNOW FASTER THAN ANTICIPATED...SNOWFALL ACCUMULATIONS WILL BE MUCH
HIGHER EAST OF HIGHWAY 83.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW DEPTH OR SIGNIFICANT ICING WOULD BE APPRECIATED.
MCGUIRE
Winter Storm, Cheyenne County
- When
- December 19, 12:00 PM MST to December 21, 2:00 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Four to six inches of snow was reported, after the area received 1/4 of ice.
Winter Storm, Kit Carson County
- When
- December 19, 12:00 PM MST to December 21, 2:00 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported, after freezing rain produced up to 1/4 inch of ice.
Winter Storm, Yuma County
- When
- December 19, 2:00 PM MST to December 21, 2:00 PM MST
- Where
- Yuma County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Six to twelve inches of snow was reported, after freezing rain produced up to 1/4 inch of ice.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Nebraska, December 19 to 20, 2006$2.5 million · 12 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 20063 injured · $391,000 · 21 events
- Ice Storm and Heavy Snow in Oklahoma, December 19 to 20, 2006$900,000 · 6 events
- Blizzard and Winter Storm in Nebraska, December 19 to 21, 2006$264,000 · 27 events
- Winter Storm in Kansas, December 19 to 21, 20069 injured · 13 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 2006$175,000 · 18 events
- Heavy Snow and High Wind in Alaska, December 19 to 20, 2006$40,000 · 80 kt wind · 8 events
- Ice Storm and Heavy Snow in New Mexico, December 19 to 20, 200618 events
- Blizzard in Alaska, December 19, 20063 events
- Winter Storm in Nebraska, December 19 to 21, 20063 events
- Frost and Freeze in Oregon, December 19, 20062 events
- Sleet in New Mexico, December 19, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9746, 9750, 9751.